Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 203, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 1998, 4:52 PM CDT for Beadle County, Kingsbury County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 1998, 4:52 PM CDT (21:52 UTC)
- Expired
- Aug 19, 1998, 5:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Beadle County, SD, Kingsbury County, SD
The radar
The Aberdeen radar (KABR), 125 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 192152 RRA SVRFSD SDC005-077-192240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 452 PM CDT WED AUG 19 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA WESTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 545 PM CDT * AT 450 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES EAST OF HURON OR 3 MILES WEST OF IROQUOIS MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IROQUOIS AROUND 500 PM CDT MANCHESTER AROUND 520 PM CDT BANCROFT AROUND 530 PM CDT IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:57 AM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, Aug 19, 9:57 AM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 957 AM CDT WED AUG 19 1998 CDFNT ACRS CNTRL SD WL CONT TO PUSH E THIS AFTN. TRW SHUD CONT TO FIRE UP ALONG IT AS NOT MUCH IN WAY OF CAPPING EXPECTED. THE TRW SHUD BE LIMITED THIS AFTN TO WRN PART OF CWA. 00Z ETA SHOWS CINS APPROACHING ZERO LATER THIS AFTN AND TONITE. QUESTION IS IF SVR WX WL DEVELOP. SNDGS INDICATE THREAT TO BE IN FORM OF STG WNDS AND HAIL. HAVE ALREADY UPDATED FCST TO UP TEMPS AND INCREASE POPS ACRS WRN CWA. .FSD...NONE.
In the hours before
Special weather statement, Aug 19, 10:55 AM CDT, 5 hours 57 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT WED AUG 19 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COLD FRONT OVER CENTRAL SOUTH DAKOTA WILL PUSH SLOWLY EAST THIS AFTERNOON AND TONIGHT REACHING NORTHWEST IOWA AND NORTHEAST NEBRASKA BY THURSDAY MORNING. VERY WARM AND MOIST AIR AHEAD OF THIS FRONT ALONG WITH A SHORT WAVE IN THE UPPER ATMOSPHERE WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS. THE STORMS ARE EXPECTED TO DEVELOP OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND WILL MOVE EAST REACHING NORTHWEST IOWA AND NORTHEAST NEBRASKA AFTER MIDNIGHT. SDZ038-050-052-053-057>059-063-064-200500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1055 AM CDT WED AUG 19 1998 < FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP INTO THE AFTERNOON AND CONTINUE THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 300 PM. SDZ039-040-054>056-200500- BROOKINGS-KINGSBURY-LAKE-MINER-MOODY- INCLUDING THE CITIES OF...BROOKINGS 1055 AM CDT WED AUG 19 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND COULD BECOME SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 500 PM. MNZ071-072-080-081-097-200500- COTTONWOOD-LINCOLN-LYON-MURRAY-PIPESTONE- INCLUDING THE CITIES OF...PIPESTONE...SLAYTON 1055 AM CDT WED AUG 19 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TONIGHT AND COULD BECOME SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 600 PM. SDZ060>062-065>069-MNZ089-098-IAZ001-200500- BON HOMME-HANSON-HUTCHINSON-LINCOLN-MC COOK-MINNEHAHA-TURNER-YANKTON- NOBLES-ROCK-LYON- INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE... WORTHINGTON...ROCK RAPIDS 1055 AM CDT WED AUG 19 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL SPREAD INTO THE AREA FROM THE WEST TONIGHT. HOWEVER...SEVERE STORMS ARE EXPECTED TO REMAIN NORTH OF THE AREA. * SIGNIFICANT WEATHER: STRONG WINDS (GUSTS LESS THAN 58 MPH) SMALL HAIL (LESS THAN 0.75 DIAMETER) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ070-071-MNZ090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-200500- CLAY-UNION-JACKSON-BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-OBRIEN- OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...LE MARS...SIOUX CENTER...SIOUX CITY... SPENCER...SPIRIT LAKE...STORM LAKE 1055 AM CDT WED AUG 19 1998 FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Aug 19, 10:55 AM CDT, 5 hours 57 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT WED AUG 19 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COLD FRONT OVER CENTRAL SOUTH DAKOTA WILL PUSH SLOWLY EAST THIS AFTERNOON AND TONIGHT REACHING NORTHWEST IOWA AND NORTHEAST NEBRASKA BY THURSDAY MORNING. VERY WARM AND MOIST AIR AHEAD OF THIS FRONT ALONG WITH A SHORT WAVE IN THE UPPER ATMOSPHERE WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS. THE STORMS ARE EXPECTED TO DEVELOP OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND WILL MOVE EAST REACHING NORTHWEST IOWA AND NORTHEAST NEBRASKA AFTER MIDNIGHT. SDZ038-050-052-053-057>059-063-064-200500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1055 AM CDT WED AUG 19 1998 < FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP INTO THE AFTERNOON AND CONTINUE THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 300 PM. SDZ039-040-054>056-200500- BROOKINGS-KINGSBURY-LAKE-MINER-MOODY- INCLUDING THE CITIES OF...BROOKINGS 1055 AM CDT WED AUG 19 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND COULD BECOME SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 500 PM. MNZ071-072-080-081-097-200500- COTTONWOOD-LINCOLN-LYON-MURRAY-PIPESTONE- INCLUDING THE CITIES OF...PIPESTONE...SLAYTON 1055 AM CDT WED AUG 19 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TONIGHT AND COULD BECOME SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 600 PM. SDZ060>062-065>069-MNZ089-098-IAZ001-200500- BON HOMME-HANSON-HUTCHINSON-LINCOLN-MC COOK-MINNEHAHA-TURNER-YANKTON- NOBLES-ROCK-LYON- INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE... WORTHINGTON...ROCK RAPIDS 1055 AM CDT WED AUG 19 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL SPREAD INTO THE AREA FROM THE WEST TONIGHT. HOWEVER...SEVERE STORMS ARE EXPECTED TO REMAIN NORTH OF THE AREA. * SIGNIFICANT WEATHER: STRONG WINDS (GUSTS LESS THAN 58 MPH) SMALL HAIL (LESS THAN 0.75 DIAMETER) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ070-071-MNZ090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-200500- CLAY-UNION-JACKSON-BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-OBRIEN- OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...LE MARS...SIOUX CENTER...SIOUX CITY... SPENCER...SPIRIT LAKE...STORM LAKE 1055 AM CDT WED AUG 19 1998 FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:10 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 35 min |
| Aug 19, 5:17 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 48 min |
| Aug 19, 5:36 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas | 44 min |
| Aug 19, 5:47 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 33 min |
| Aug 19, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 33 min |
| Aug 19, 6:23 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 47 min |
| Aug 19, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 33 min |
| Aug 19, 6:49 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.